|diarrhea on triple combo therapy
Apr 28, 1999
I've been HIV+ for 14 years in good health. I started triple combo therapy 20 months ago with Crixivan, 3tc and d4t. My viral load is undetectable and my CD4 count is over 300. About 8 months ago I began experiencing bloating and diarrhea, and it's now up to 10-15 times a day. After a colonoscopy and 2 endoscopies my doctors have concluded that, aside from a minor amount of gastritis, the reason must be the combo therapy. I've had no weight loss and anti-diarrheals have little effect, because they don't control the bloating and gas (the bloating clearly begins in the stomach with any intake, even water).
We're cautious about changing the drug therapy because, a) I'm doing well virologically, and b) I don't want to jump out of the frying pan and into the fire. Where can we get more information on this? Would you hazard a guess as to the immediate or base cause of the bloating? Or which of the three drugs might be most worth changing? Or steps we could take to control it?
Thanks for any information you have.
Response from Dr. Fisher
This is a tough problem. You could probably safely try a short "drug-holiday" to see if the symptoms get better without the combo...but then re-introduce a different combination to see if the symptoms recur. GI side effects are the most common side effects from the PI's, all the PI's unfortunately. You might be able to take a combo with a non-nuke like viramune or sustiva which do not tend to cause diarrhea. You could even try this approach without the drug holiday (switching from one combo to the other). Alvan Fisher, M.D.
Weight and Fat reduction.
my bowels are irritable...and so a i
- Chances Of Getting HIV From Sex With A Prostitute
- Should I Get Tested After Sex With A Prostitute?
- Black Spots After Getting A Tattoo Worried I Have HIV
- How Long Does Chlamydia Last After Treatment?
- Why Can't U Use Douche If You Have A Std?
- Are There Rare Hiv Infected Who Don't Develop Antibodies?
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.